Hail, Brewster
- When
- October 7, 4:45 PM CST to 4:47 PM CST
- Where
- Brewster County, 1.51 mi SSE of Lajitas
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.260, -103.770
Afternoon heating along a surface boundary, sufficient moisture in place and deep layer shear resulted in severe thunderstorm development during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Afternoon heating along a surface boundary, sufficient moisture in place and deep layer shear resulted in severe thunderstorm development during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 7, 2:07 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT WED OCT 7 2009 .DISCUSSION... A SOUTHWEST FLOW ALOFT PATTERN CONTINUES ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AHEAD OF AN UPPER LEVEL LOW CENTERED ACROSS SOUTHERN CALIFORNIA. A SURFACE WARM FRONT EXTENDS FROM FAR WEST TEXAS THROUGH THE DAVIS MOUNTAINS/MARFA PLATEAU...AND THEN ACROSS THE EDWARDS PLATEAU. A STRATUS DECK HAS HELD STRONG NORTH OF THE WARM FRONT AND EAST OF THE MOUNTAINS TODAY...WHERE SURFACE TEMPERATURES HAVE ONLY WARMED INTO THE 60S. TEMPERATURES ARE IN THE 80S+ SOUTH OF THE WARM FRONT WHERE SKIES HAVE CLEARED. THE WARM FRONTAL BOUNDARY IS EXPECTED TO GRADUALLY LIFT NORTHWARD ACROSS THE VAN HORN CORRIDOR...UPPER TRANS PECOS REGION AND PERMIAN BASIN LATE THIS AFTERNOON INTO THIS EVENING...SPREADING INCREASED LOW LEVEL MOISTURE NORTHWARD. LARGE SCALE LIFT WILL SPREAD ACROSS THE REGION LATER THIS EVENING AND OVERNIGHT IN THE RIGHT ENTRANCE REGION OF A 120+ KNOT JET THAT WILL STRETCH ACROSS THE STATE OF NEW MEXICO IN ADVANCE OF THE UPPER LOW OVER THE SOUTHWESTERN CONUS. THE COMBINATION OF THIS INCREASED LIFT ASSOCIATED WITH THE UPPER JET AND THE INCREASING MOISTURE ASSOCIATED WITH THE NORTHWARD MOVING FRONTAL BOUNDARY WILL RESULT IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA. THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE NORTHWESTERN PERMIAN BASIN. PERIODS OF HEAVY RAIN/TRAINING THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING/FLASH FLOODING IN THESE AREAS...AND WE HAVE HIGHLIGHTED THIS POTENTIAL IN THE HWO. STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE THUNDERSTORMS THIS EVENING/TONIGHT...BUT LAPSE RATES/INSTABILITY WILL BE SOMEWHAT LIMITED. THUS...AGREE WITH SPC SEE TEXT AREA WHICH HIGHLIGHTS THE CONDITIONAL SEVERE POTENTIAL. THE LOW TEMPERATURE FORECAST WILL BE CHALLENGING TONIGHT. AS SURFACE DEWPOINTS INCREASE FROM THE SOUTH...OVERNIGHT MINS SHOULD BE WARMER. THE SOUTHWESTERN UPPER LEVEL TROUGH WILL FINALLY LIFT EASTWARD THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MOST AREAS EAST OF THE MOUNTAINS THURSDAY. LIFT WILL THEN BECOME FOCUSED ACROSS EASTERN PORTIONS OF THE CWFA LATE THURSDAY AFTERNOON/EVENING AHEAD OF THE APPROACHING PACIFIC FRONTAL BOUNDARY. AS SUCH...THE BEST CHANCE OF SHOWERS/STORMS HAVE BEEN HIGHLIGHTED FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS REGION AFTER 00Z THURSDAY...MOST LIKELY MAINLY DURING THE EVENING HOURS. A COLD FRONT IS STILL IN LINE TO PUSH ACROSS THE REGION FRIDAY MORNING...AND TEMPERATURES WILL BE COOLER FRIDAY WITH THE SURFACE RIDGE IN PLACE...PARTICULARLY ACROSS THE PERMIAN BASIN. THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS STILL UNCERTAIN. A COLD CANADIAN AIRMASS WILL PLUNGE SOUTHWARD ACROSS THE CENTRAL PLAINS THIS WEEKEND. THE GFS STILL INDICATES SOME OF THIS COOLER AIR INFILTRATING THE NORTHERN CWFA LATE SATURDAY/SUNDAY. HAVE KEPT TEMPERATURES COOLER THAN MOS GUIDANCE THROUGH THE WEEKEND. A SECONDARY SURGE OF COLDER AIR STILL LOOKS TO ARRIVE MONDAY AND TUESDAY. HAVE GONE WITH A BLEND OF THE GFS/ECMWF GUIDANCE...WHICH SUPPORTS GOING SEVERAL DEGREES BELOW MOS GUIDANCE BOTH DAYS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 83 52 73 / 40 50 30 0 CARLSBAD NM 58 80 49 80 / 70 10 10 0 DRYDEN TX 70 86 63 85 / 20 30 50 0 FORT STOCKTON TX 64 85 56 80 / 30 30 30 0 GUADALUPE PASS TX 56 71 50 73 / 60 10 10 0 HOBBS NM 58 82 47 76 / 70 30 10 0 MARFA TX 56 78 43 76 / 30 10 10 0 MIDLAND INTL AIRPORT TX 63 83 53 75 / 40 40 30 0 ODESSA TX 63 83 53 75 / 50 40 30 0 WINK TX 64 85 53 81 / 50 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/21
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1059 AM CDT WED OCT 7 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081600- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1059 AM CDT WED OCT 7 2009 /959 AM MDT WED OCT 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS MOST AREAS. AS SUNSHINE INCREASES ACROSS THE TRANS PECOS MOUNTAINS FROM NEAR VAN HORN SOUTHWARD ISOLATED STORMS WILL FORM. SOME OF THESE STORMS MAY BECOME STRONG WITH HAIL AND WIND GUSTS TO 50 MPH POSSIBLE. INTO THE EVENING THE CHANCE OF RAIN WILL INCREASE ACROSS AREAS FROM AROUND VAN HORN...TO THE GUADALUPE MOUNTAINS...EXTENDING NORTHEAST THROUGH THE SOUTHEAST NEW MEXICO PLAINS. THERE WILL BE SUFFICIENT ATMOSPHERIC MOISTURE TO BE CONCERNED ABOUT THE POTENTIAL FOR HEAVY RAIN AND ISOLATED SEVERE WEATHER. STORMS WITH HEAVY RAIN MOVING THROUGH THE GUADALUPE MOUNTAINS AND PARTS OF SOUTHWEST AND SOUTH EDDY COUNTY WILL INCREASE THE POTENTIAL FOR LOCAL FLOODING AND FLASH FLOODING OF CREEKS AND ARROYOS. THE HEAVY RAIN CONCERN WILL SHIFT INTO EAST EDDY COUNTY AND THEN PARTS OF LEA COUNTY LATER TONIGHT. LARGE HAIL WILL ALSO BE POSSIBLE WITH STORMS THAT DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION THURSDAY. OCCASIONAL LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 504 PM CDT WED OCT 7 2009 TXZ079-080-072230- PRESIDIO VALLEY-MARFA PLATEAU- 504 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF BIG BEND RANCH STATE PARK AT 504 PM CDT...MOVING NORTH AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHEASTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Rio Grande Electric Coop and the public reported wind damage from Lajitas, TX to Terlingua, TX. The severe winds first damaged the roof of a home and 6 power poles in Lajitas around 1700 CST. As the storm moved northeastward, it snapped 4 more power poles along State Highway 170 from Lajitas to Terlingua.
Due to heavy rain, Terlingua Creek rapidly filled in the Big Bend National Park. Water up to 2 1/2 feet in depth covered roadways in the park. The roads were barricaded by park officials.
Rio Grande Electric Coop reported 2 power poles were downed near Panther Junction, TX. The severe winds also damaged a roof to a hotel/lodge near the same area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199408, 200359, 199409, 199436, 200361, 199410.